Among patients taking statins, those who reported experiencing muscle problems were prescribed a stronger or more potent statin, according to study results recently published in PLoS One.
Researchers analyzed 147,789 case reports from the FDA Adverse Event Reporting System (AERS) database linking muscle-related adverse events to statin use from July 2005 to March 2011. Statins selected for analysis included: atorvastatin (Lipitor, Pfizer), simvastatin (Zocor, Merck), lovastatin (Mevacor, Merck), pravastatin (Pravachol, Bristol-Myers Squibb), rosuvastatin (Crestor, AstraZeneca), fluvastatin (Lescol, Novartis) and generic equivalents and foreign designations. Death, disability and hospitalization were collected as outcome measures for the main adverse event categories, which included joints and tendons, muscle atrophy and injury, and muscle coordination and weakness.
Overall, researchers found that relative risk rates were consistently higher for rosuvastatin and fluvastatin, intermediate for atorvastatin and simvastatin and low for pravastatin and lovastatin. When all muscle categories were incorporated, study results showed that rosuvastatin had the highest ranked risk, followed by atorvastatin (55%), simvastatin (26%), pravastatin (17%) and lovastatin (7.5%).
“These findings underscore that stronger statins bear higher risk — and should be used with greater caution and circumspection,” Beatrice Golomb, MD, PhD, professor in the departments of medicine and family and preventative medicine at the University of California, San Diego, said in a press release. “These rankings closely match the individual potencies of each statin. Thus, the strength of the statin drug appears to be a dominant factor in determining how likely muscle problems are to occur.”
For more information:
Hoffman KB, Kraus C, Dimbil M, et al. A survey of the FDA’s AERS database regarding muscle and tendon adverse events linked to the statin drug class. PLoS One. Aug. 22, 2012. [Epub ahead of print]
Disclosure: Golomb has no relevant financial disclosures.